1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

Sledgehammer to crack a nut

Discussion in 'ARCHIVE FORUM: Support discussions' started by merlin, Dec 4, 2006.

  1. merlin

    merlin Registered User

    Aug 2, 2006
    139
    Surrey
    Hi

    Because of my wifes increased aggression towards any form of carer, either at home or at the day centre I went in desperation to our GP who changed her current prescription of Promazine to Dozic Haliporidal (a dervative of Valium I am led to believe).

    However the point of this thread is that the change in her demenour was dramatic. The aggression has gone but unfortunately so has about everything else. Suddenly from being reasonably perceptive but very difficult, she appears to have aged about 10 years and become stooped and shaky on her legs and lost the ability to carry out the few tasks she was able to manage.

    Up until now I was under the impression that such changes were a gradual progression of the disease but what bothers me now is that in using such drugs one can forsee that the shakiness could lead to the premature use of a wheelchair thus losing the use of legs and the increased help required to go to the toilet leading to the premature use of incontinence wear. This of course makes life easier for the carer (either at home or in a home) but somewhere along the line quality of life of the patient seems to have been left by the wayside.

    I can’t help feeling that the use of sedation in this way is a sledgehammer to crack a nut. Surely there is some other form of medication that is a halfway house or has NICE removed them! Maybe I am being cynical about medication but I feel as guilty as hell at the moment for doing this to my wife. Life is easier no doubt but at what cost.

    Anybody with similar experiences?

    Merlin

    Merlin
     
  2. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    15,985
    Toronto, Canada
    Yes, Merlin, my mother was drugged to the eyelids when she was very aggressive. She was on Haldol (don't know if it's similar to what your wife is on) & it was useless - all it did was slow her down but did NOTHING to improve her mood. So she was slow & agitated. She still managed to kick a nurse while barely able to walk.

    There are newer drugs which don't make a person such a zombie. Please contact your doctor right away - neither you nor your wife can have much of a quality of life if she's so drugged. There are lots of other options, unfortunately, it can be a real hit-or-miss proposition trying to find the right meds.

    Joanne
     
  3. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,417
    What dosage is she on? These drugs are highly dependent on weight, age health etc. Also, it is recommended that when a satisfactory therapeutic response has been achieved, that the dosage is lowered gradually to an effect maintenance level. I must say, I'm a bit wary about these sort of drugs being prescribed by a GP, rather than a specialist. With the best will in the world, there is no way an average GP has the time or the experience to adequate manage a patient's response to every drug available.

    Jennifer
     
  4. merlin

    merlin Registered User

    Aug 2, 2006
    139
    Surrey
    Hi all

    Thanks for your help I'll bear the various points in mind when I next see the GP. To be fair to the GP he did say to let him know how it was working.

    In fact the dosage is 3ml which seems fairly low judging by the information sheet, which also incidently says that there has been some unexplained deaths whilst on this medication but which were not proven to be due to drug. This, I thought was very encouraging!!!

    One other point, does it make any difference whether you giva the drug doseage in one dose or split over say 2 doses. I guess it is trial and error to see which works best.

    Merlin
     
  5. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,417
    I think it's normally given in split dosages, but you'd need to ask the GP about that.

    I copied this from a website

    Children, Elderly & Debilitated Patients: Lower doses are recommended in these patients since they may be more sensitive to the drug.

    Initial daily doses ranging from 0.5 to 1.5 mg (0.25 to 0.5 mg, 2 or 3 times a day) should be employed. Upward adjustment of these doses should be made gradually; maximum and maintenance doses should be individualized and are generally lower in this type of patient.

    On that basis, even 3mg seems a bit high - I would strongly siggest you call the doctor.
     
  6. mel

    mel Registered User

    Apr 30, 2006
    1,656
    Sheffield
    Mums been on haloperidol since she was in respite.....she was very violent there(to the point the respite centre won't take her back:eek: ).She takes 1 x 0.5 mg twice a day but I'm experimenting with the best time of day to give it to her.....She's very manageable after her tablet in the morning9very calm) but if I give her the second tablet at tea time the violence can return along with the hallucinations and constant pacing from room to room....so I'll try and give her the second dose early afternoon......


    merlin....I too saw the bit about unexplained deaths in the leaflet:eek: As you say ...not too encouraging
     
  7. merlin

    merlin Registered User

    Aug 2, 2006
    139
    Surrey
    Hi again

    Thanks for more info Jenniferpa and Mel, I'm now getting up to speed on this med. Interesting about dosage I'll give it a bit more thought and tackle the GP on the subject.

    Seems to me the carer takes on a lot of responsibility for administering these meds. It would be nice if on a few occasions, someone phoned up to find out how you were getting on.

    Merlin
     
  8. mel

    mel Registered User

    Apr 30, 2006
    1,656
    Sheffield
    Oh Merlin.......how I agree with that!!!!!!
     
  9. Cate

    Cate Registered User

    Jul 2, 2006
    1,370
    Newport, Gwent
    Hi Merlin

    Jennifer is so right, usually antipsychotic drugs are prescribed, and monitored by a specialist, usually a Consultant Psychiatrist.

    I would be inclined to go back to your GP, if you can in the meantime keep a diary of how your wife has been, before dose, immediately after, etc. He may advise a reducation in dose, or to try her on something different.

    Hope it goes well for you.

    Cate
     
  10. merlin

    merlin Registered User

    Aug 2, 2006
    139
    Surrey
    Hi Cate

    Thanks for confirmation, looks like we are all singing from the same hymn sheet as they say.

    Strange situation here if I understand what our GP said. He seemed to imply that after various discussions (and the usual abortive assessments) the memory clinic had discharged my wife back to him. When I see him I will ask him why.

    Thanks again all

    Merlin
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.